Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 249, NWS Mobile, AL

August 18, 2020Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Aug 18, 2020, 2:33 PM CDT for Okaloosa County, Florida. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2020, 2:33 PM CDT (19:33 UTC)
Expired
Aug 18, 2020, 2:46 PM CDT
In force
13 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 75 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
728 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WUUS54 KMOB 181933
SVRMOB
FLC091-182015-
/O.NEW.KMOB.SV.W.0249.200818T1933Z-200818T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
233 PM CDT Tue Aug 18 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southern Okaloosa County in northwestern Florida...

* Until 315 PM CDT.

* At 233 PM CDT, a severe thunderstorm was located 8 miles northwest
  of Wright, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wright, Fort Walton Beach, Niceville, Eglin AFB, Valparaiso, Ocean
  City, Shalimar and Cinco Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3046 8680 3059 8680 3065 8676 3052 8645
      3040 8663
TIME...MOT...LOC 1933Z 303DEG 10KT 3054 8675 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
741 
WWUS54 KMOB 181946
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
246 PM CDT Tue Aug 18 2020

FLC091-181956-
/O.CAN.KMOB.SV.W.0249.000000T0000Z-200818T2015Z/
Okaloosa FL-
246 PM CDT Tue Aug 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OKALOOSA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning has been cancelled.  However gusty 
winds are still possible with this thunderstorm.

LAT...LON 3046 8680 3059 8680 3065 8676 3052 8645
      3040 8663
TIME...MOT...LOC 1943Z 303DEG 10KT 3052 8671 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:10 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 18, 1:10 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
110 PM CDT Tue Aug 18 2020

.NEAR TERM /Now Through Wednesday/...I'm seriously running out of
ways to describe being stuck in this weakness between the two
larger upper ridges but luckily a more substantial trough appears
to set up in the coming days. Until then we are just about where
we were yesterday with ridge to west, ridge to our east and here
we are just stuck in the middle with you! Luckily with the passage
of the weak disturbance yesterday, the mid-level boundary has
dipped a little further south towards the I-10 corridor and drier
air has filtered into our northwestern areas as PWATS have
plummeted to near 1.5 inches north and west of I-65. Another weak
disturbance is expect to pivot through the upper level weakness
this afternoon and isolated to scattered showers and storms will
likely develop especially south and east of I-65 where moisture
is maximized and the local sea breeze can provide some surface
convergence. Once again the battle between dry air and the storms
will continue. Given adequate CAPE and DCAPEs approaching 1000 to
1200 J/KG, storms could become strong to potentially severe. The
caveat is that storms have to persist long enough to fight through
the dry air. Typically the key is enough storms in a small enough
cluster to where they modify the environment and this just
depends on how storms develop. Yesterday, they were able to fight
off the dry air and a few storms got strong so I cannot completely
rule out the potential for wind gusts to 50 mph with any storms.
Storms will likely dissipate over the land areas this evening as
storms develop over the Gulf.

Wednesday will be more of a transition day as a little strong
upper impulse really amplifies the weakness and a more substantial
upper trough will begin to take shape over the southeast. With
that we will likely lose our northwesterly winds a loft as they
become more southwesterly. Moisture will begin to slowly uptick
especially over the eastern half of the area where PWATS will
likely approach 1.8 to 1.9. We will likely continue to see the
standard summertime patter with storms over the Gulf and right
along the beaches during the morning before showers and storms
increase inland during the afternoon. With the increased moisture
and a pattern increasingly favorable for larger scale ascent,
precip chances will be on the rise. For now I kept the best
chances over our far eastern tier of counties but might have to be
expanded further west depending on the high-res model trends. Once
again, a few strong storms cannot be ruled out especially given
the higher rain chances maybe leading to more substantial cold
pools.

Temperatures will be about the only thing that doesn't change and
likely won't change for quite some time. Expect highs in the low
90s with some areas potentially reaching the mid 90s before storms
erupt. Lows will remain in the low 70s but will likely begin to
increase with the more southerly return flow and added moisture.
Rip current risk will remain low for Wednesday. BB/03

&&

.AVIATION...
18Z issuance...VFR conditions continue in a rather standard
summertime pattern with light and variable winds inland and
southerly winds along and south of the I-10 corridor. Isolated to
scattered showers and storms will likely develop this afternoon
along the seabreeze leading to localized areas of MVFR to IFR
visibilities and gusty winds. Storms are expected to dissipate
tonight except along the immediate coast where showers and maybe a
thunderstorm could continue into tomorrow morning. Elsewhere, some
light patchy fog cannot be ruled out over interior locations late
tonight. BB/03

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Aug 18, 1:11 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Mobile AL
111 PM CDT Tue Aug 18 2020

FLZ205-206-181845-
Okaloosa Inland FL-Okaloosa Coastal FL-
111 PM CDT Tue Aug 18 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN OKALOOSA COUNTY UNTIL 145 PM CDT...

At 111 PM CDT, the strong thunderstorm was located near Wright,
moving northeast at 5 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Wright, Fort Walton Beach, Eglin AFB, Mary Esther, Ocean City, Lake
Lorraine, Shalimar and Cinco Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3041 8670 3057 8672 3061 8650 3046 8653
      3043 8657 3044 8658 3043 8659 3045 8659
      3046 8660 3045 8660 3043 8661 3042 8659
      3041 8659
TIME...MOT...LOC 1811Z 242DEG 5KT 3049 8660
Special weather statement, Aug 18, 2:20 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
220 PM CDT Tue Aug 18 2020

FLZ203-205-206-181945-
Okaloosa Inland FL-Okaloosa Coastal FL-Santa Rosa Inland FL-
220 PM CDT Tue Aug 18 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN OKALOOSA AND EAST CENTRAL SANTA ROSA COUNTIES UNTIL 245
PM CDT...

At 220 PM CDT, the strong thunderstorm was located 9 miles northwest
of Wright, moving east at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3049 8685 3064 8683 3066 8658 3044 8663
TIME...MOT...LOC 1920Z 285DEG 13KT 3056 8675

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:11 PM CDTSpecial Weather StatementMOBOkaloosa34 min
Aug 18, 2:20 PM CDTSpecial Weather StatementMOBOkaloosa25 min
Aug 18, 2:48 PM CDTSpecial Weather StatementMOBOkaloosa42 min
Aug 18, 2:49 PM CDTSpecial Weather StatementMOBOkaloosa26 min
Aug 18, 3:45 PM CDTSpecial Weather StatementMOBEscambia30 min
Aug 18, 3:57 PM CDTSevere Thunderstorm WarningMOBEscambia20 min
Aug 18, 4:10 PM CDTSpecial Weather StatementMOBSanta Rosa50 min
Aug 18, 4:56 PM CDTSpecial Weather StatementMOBSanta Rosa34 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.